MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS
Model Number FB-230K
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Multiple follow-ups were made to the user facility via telephone and in writing to obtain additional information regarding the reported event but with no results.The referenced device was not returned to the manufacturer for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined at this time.However, if additional information becomes available or if the device is returned for evaluation at a later date, this report will be supplemented accordingly.As a preventive measure, the instruction manual provides warning which states, if you use the instrument several times during one procedure, confirm that there is no irregularity with its operation and appearance, each time you use it.Do not use the instrument if you detect any irregularity.The breakage of the distal end such as the operation wire¿s detachment could cause mucous membrane damages and to always have a spare instrument available.Also, to perform an appearance inspection (i.E.While operating the slider to open and close the cups, confirm that the instrument has no disconnected or loose parts, make sure that the cups close evenly and are properly aligned when the slider is pulled, confirm that there are no sharp protrusions, burrs, or edges on the distal end of the insertion portion).
 
Event or Problem Description
The user facility reported that during a diagnostic gastroscopy procedure that once the device was withdrawn from the gastroscope, the mucosa sample was reportedly observed to be torn off and did not fit inside the cup of the forceps.The piece of mucous fell into the patient's intestine.There was no patient injury reported.The intended procedure was completed with a similar device (from different lot #, 87v).No other equipment was replaced during procedure.The user facility reported this problem has occurred with other forceps from the same lot number and with three different surgeons.This is for report 3 of 3.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the device evaluation results.The device, lot# 86v 29, was received in the original packaging, which was unopened upon receipt.A visual inspection was performed on the returned device and was unable to confirm any issues related to the reported event.The slider handle was manipulated and noted the cups at the distal end of the device opened, closed, and properly aligned without issue.The distal end of the device is not bent or damaged.The grasping function of the forceps was tested on a lemon and the cups at the distal end were able to remove a piece of the lemon without any issues or concerns.Additionally, the insertion portion has no dents or kinks, and the handle section has no cracks or other abnormalities.The slider movement is smooth with no restrictions and the manipulation wire and needle at the distal end are not detached or bent.Based on the evaluation, the reported event could not be confirmed as the device passed inspection, tested, and functioned appropriately.The instructions for use (ifu) states the following, ¿if you press the instrument¿s distal end too hard against the tissue in an attempt to take a sample more than needed, the risk of perforation increase.Do not take more than needed.¿.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8670173
Report Number2951238-2019-00910
Device Sequence Number2182528
Product Code FCL
UDI-Device Identifier04953170354090
UDI-Public04953170354090
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
CLASS1-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberFB-230K
Device Lot Number86V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/06/2019
Supplement Date Received by Manufacturer06/13/2019
Initial Report FDA Received Date06/05/2019
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1